Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

September 20, 2018Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 20, 2018, 3:00 PM CDT for Yellow Medicine County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2018, 3:00 PM CDT (20:00 UTC)
Expired
Sep 20, 2018, 3:30 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN

County Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 155 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

475 
WWUS83 KMPX 202000
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT THU SEP 20 2018

MNZ056-064-065-202030-
Chippewa-Yellow Medicine-Renville-
300 PM CDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHIPPEWA...EASTERN
YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES...

At 300 PM CDT, a strong thunderstorm was located near Hazel Run, or
17 miles south of Montevideo, moving northeast at 50 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Granite Falls, Clarkfield, Sacred Heart, Wood Lake, Maynard, Hanley
Falls, Minnesota Falls, Spring Creek, Hazel Run, Granite Falls
Airport and Spellman Lake.

This includes the following highways...
 U.S. Highway 212 between mile markers 42 and 60.
 U.S. Highway 59 between mile markers 88 and 97.

LAT...LON 4494 9551 4472 9525 4469 9534 4470 9536
      4468 9536 4461 9561 4463 9563 4463 9580
      4475 9589
TIME...MOT...LOC 2000Z 246DEG 45KT 4470 9570 

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 20, 2:49 PM CDT, 11 minutes earlier.

Area forecast discussion, Sep 20, 2:49 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
249 PM CDT Thu Sep 20 2018

.SHORT TERM...(This evening through Friday)
Issued at 250 PM CDT Thu Sep 20 2018

Elevated thunderstorms developed along the moisture gradient
across Southwestern and Central MN with heavy rain and wind gusts
near 30- 35 kts. Clearing and an increase in MUCAPE has been
noticed across South Central MN. This clearing trend is expected
to continue through the early afternoon and help destabilized the
boundary layer with near 3000 J/kg of SBCAPE expected by 21Z
(according to the RAP). The surface low will continue to deepen as
it progresses northeastward with its placement over the NE/IA/SD
border at 1930Z.

An Enhanced Risk of Severe Weather remains in place due to the
concern for severe wind, tornado, and hail during the late afternoon
and evening. Thunderstorms are expected to develop along a cold
front with the main mode being linear. However, a few isolated cells
could develop ahead of this line. Bulk shear is expected to be near
60 kts by 00Z across Southern MN and Western WI as 850 mb winds
increase to 50 kts.  LCL values are expected to be near 1000 m and
DCAPE will be near 1300 J/kg, so severe winds will be possible along
the cold front. SFC to 1 km shear will be near 30-40 kts which is
supports the tornado potential.

Storms are expected to exit to the east overnight by 06Z with cold
air advection to follow. Winds will be windy with gusts near 25-30
kts common Friday morning.

.LONG TERM...(Friday night through Thursday)
Issued at 250 PM CDT Thu Sep 20 2018

Surface high pressure will be in place to start the long term
period, which will make for a cool start to Saturday morning. With
light winds and clear skies, expect lows to dip into the mid 30s
from parts of central MN across west central WI. Therefore areas
north of I-94 will have the potential for the first frost of the
season. High pressure prevails through the weekend and brings quiet
and dry weather, with highs in the 60s on Saturday. Temps moderate a
tad on Sunday as the high pressure begins to shift southeast and
southerly flow develops. Expect highs in the mid 60s to lower 70s.

Monday and Monday night there is decent agreement amongst the models
that a decent shortwave trough will move across the north central
CONUS and push a front across the area. Have included high chance
POPs.

Behind this system temperatures cool down slightly below normal,
with highs in the 60s and lows in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1241 PM CDT Thu Sep 20 2018

MVFR/IFR ceilings will prevail through this period. Two rounds of
thunderstorms are expected. The first round is a cluster of
thunderstorms that will continue lifting north through Central MN
and Western WI this afternoon. The second round is expected to
develop as a line over Southwestern MN and lift northwest into
Western WI this evening. After that, status and breezy westerly
to northwesterly winds will follow and continue through Friday
morning.

KMSP... Thunderstorm chances will continue through the early
afternoon. There may be a gap in activity near 21Z before the
next round of thunderstorms arrives after 23Z. Thunderstorm
activity is end near 01Z, but low clouds and breezy winds will
continue. MVFR/IFR conditions are anticipated through late Friday
morning.

/OUTLOOK FOR KMSP/
Fri PM...VFR. Wind NW 15G25 kts.
Sat...VFR. Wind SW 5-10 kts.
Sun...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...AMK
LONG TERM...LS
AVIATION...AMK
Hazardous weather outlook, Sep 20, 10:21 AM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1021 AM CDT Thu Sep 20 2018

MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-211530-
Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-
Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1021 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon in south
central and east central Minnesota, as well as in west central
Wisconsin. The primary risk will be strong winds. Large hail and
heavy rain will also be possible, along with a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and early evening.

MNZ041>045-047>050-054>057-064-211530-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-
1021 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon. The threat for severe
weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 20, 12:53 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1253 PM CDT THU SEP 20 2018

MNZ073-074-201830-
Brown-Redwood-
1253 PM CDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN REDWOOD AND WESTERN
BROWN COUNTIES...

At 1253 PM CDT, a strong thunderstorm was located near Springfield,
or 20 miles south of Redwood Falls, moving northeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sleepy Eye, Springfield, Morgan, Sanborn, Clements, Evan and Cobden.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4416 9510 4419 9510 4419 9515 4426 9522
      4452 9492 4452 9488 4450 9487 4445 9478
      4445 9474 4441 9467 4439 9467 4437 9460
      4412 9506
TIME...MOT...LOC 1753Z 232DEG 49KT 4425 9505

JLT
Special weather statement, Sep 20, 1:33 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
133 PM CDT THU SEP 20 2018

MNZ069-070-076-077-083-201915-
Le Sueur-Dakota-Blue Earth-Rice-Scott-
133 PM CDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DAKOTA...LE
SUEUR...SOUTHEASTERN SCOTT...NORTHEASTERN BLUE EARTH AND NORTHERN
RICE COUNTIES...

At 133 PM CDT, a strong thunderstorm was located over St Henry, or 18
miles northeast of Mankato, moving northeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Northfield, Burnsville, Lakeville, Apple Valley, Savage, Prior Lake,
Farmington, New Prague, Lonsdale, Montgomery, Le Center and Webster.

This includes Interstate 35 between mile markers 64 and 80.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4418 9389 4441 9393 4481 9328 4481 9325
      4447 9306
TIME...MOT...LOC 1833Z 239DEG 47KT 4438 9377

JLT
Special weather statement, Sep 20, 1:49 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
149 PM CDT THU SEP 20 2018

MNZ062-063-070-201915-
Washington-Dakota-Ramsey-
149 PM CDT THU SEP 20 2018

...A LINE OF STORMS WILL AFFECT DAKOTA...SOUTHERN WASHINGTON AND
SOUTHEASTERN RAMSEY COUNTIES...

At 149 PM CDT, radar indicated strong thunderstorms were located
along a line extending from MSP International Airport to Lakeville
Airport. Movement was northeast at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
St. Paul, Bloomington, Eagan, Woodbury, Burnsville, Lakeville, Apple
Valley, Maplewood, Cottage Grove, Inver Grove Heights, Oakdale and
Hastings.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4452 9328 4481 9326 4488 9318 4491 9319
      4504 9277 4497 9277 4494 9275 4490 9278
      4482 9277 4475 9281 4471 9273 4464 9273
TIME...MOT...LOC 1849Z 237DEG 45KT 4488 9323 4462 9324

JLT
Special weather statement, Sep 20, 2:07 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
207 PM CDT THU SEP 20 2018

MNZ063-070-077-078-WIZ023-024-201945-
Washington-Dakota-Rice-Goodhue-Pierce-St. Croix-
207 PM CDT THU SEP 20 2018

...A LINE OF STORMS WILL AFFECT SOUTHEASTERN DAKOTA...NORTHWESTERN
GOODHUE...CENTRAL RICE...SOUTHERN WASHINGTON...CENTRAL PIERCE AND ST.
CROIX COUNTIES...

At 207 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Oakdale to Vermillion to near Castle Rock
to near Faribault Airport. Movement was northeast at 60 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Faribault, Northfield, Red Wing, River Falls, Woodbury, Maplewood,
Cottage Grove, Inver Grove Heights, Oakdale, Hastings, Rosemount and
South St. Paul.

This includes the following highways...
 Interstate 35 between mile markers 59 and 72.
 Interstate 94 in Wisconsin between mile markers 1 and 31.
 U.S. Highway 61 between mile markers 89 and 104.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4427 9352 4448 9333 4466 9306 4489 9302
      4489 9299 4504 9298 4521 9239 4521 9216
      4512 9215 4512 9213 4488 9214 4484 9224
      4454 9251 4425 9352
TIME...MOT...LOC 1907Z 244DEG 53KT 4498 9294 4470 9296 4452 9324 4434
9340

JLT
Special weather statement, Sep 20, 2:31 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
231 PM CDT THU SEP 20 2018

MNC037-053-123-139-163-202130-
Hennepin-Dakota-Scott-Washington-Ramsey-
231 PM CDT THU SEP 20 2018

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Hennepin...Dakota...Scott...Washington...Ramsey...

* Until 430 PM CDT.

* At 227 PM CDT, a line of thunderstorms dropped a quick 1 to 2
  inches of rain over the southern Twin Cities metro area. This will
  cause urban and small stream flooding in the area. More storms are
  possible between 3 and 4 pm. Expect flooding to occur in low lying
  areas such as underpasses, drainages, and some creeks and streams.

* Some locations that will experience flooding include...
  Minneapolis, St. Paul, Bloomington, Eagan, Woodbury, Eden Prairie,
  Burnsville, Minnetonka, Apple Valley, Edina, St. Louis Park and
  Maplewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4466 9347 4480 9353 4488 9351 4511 9295
      4488 9293

CCS
Special weather statement, Sep 20, 3:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT THU SEP 20 2018

MNZ056-064-065-202030-
Chippewa-Yellow Medicine-Renville-
300 PM CDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHIPPEWA...EASTERN
YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES...

At 300 PM CDT, a strong thunderstorm was located near Hazel Run, or
17 miles south of Montevideo, moving northeast at 50 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Granite Falls, Clarkfield, Sacred Heart, Wood Lake, Maynard, Hanley
Falls, Minnesota Falls, Spring Creek, Hazel Run, Granite Falls
Airport and Spellman Lake.

This includes the following highways...
 U.S. Highway 212 between mile markers 42 and 60.
 U.S. Highway 59 between mile markers 88 and 97.

LAT...LON 4494 9551 4472 9525 4469 9534 4470 9536
      4468 9536 4461 9561 4463 9563 4463 9580
      4475 9589
TIME...MOT...LOC 2000Z 246DEG 45KT 4470 9570

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 12:13 PM CDTSpecial Weather StatementMPXBrown, Nicollet32 min
Sep 20, 12:53 PM CDTSpecial Weather StatementMPXBrown37 min
Sep 20, 1:33 PM CDTSpecial Weather StatementMPXLe Sueur, Scott42 min
Sep 20, 1:49 PM CDTSpecial Weather StatementMPXDakota26 min
Sep 20, 2:07 PM CDTSpecial Weather StatementMPXRice, Washington38 min
Sep 20, 2:31 PM CDTSpecial Weather StatementMPXRamsey119 min
Sep 20, 2:46 PM CDTRiver Flood WarningMPXRedwood9 days
Sep 20, 3:24 PM CDTSpecial Weather StatementMPXRenville36 min
Sep 20, 4:50 PM CDTSpecial Weather StatementMPXRamsey85 min
Sep 20, 5:21 PM CDTSpecial Weather StatementMPXHennepin, Ramsey54 min
Sep 20, 5:30 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Watonwan45 min
Sep 20, 5:51 PM CDTSpecial Weather StatementMPXCarver, Le Sueur, Nicollet, Sibley24 min
Sep 20, 5:54 PM CDTAreal Flood WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 2 more3 hr
Sep 20, 5:59 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Waseca46 min
Sep 20, 6:13 PM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Ramsey, Scott47 min
Sep 20, 6:15 PM CDTSevere Thunderstorm WarningMPXCarver15 min
Sep 20, 6:19 PM CDTTornado WarningMPXLe Sueur, Rice, Waseca41 min
Sep 20, 6:23 PM CDTSevere Thunderstorm WarningMPXFreeborn, Le Sueur, Rice, Steele, Waseca52 min
Sep 20, 6:40 PM CDTTornado WarningMPXGoodhue, Rice, Steele35 min
Sep 20, 6:41 PM CDTSevere Thunderstorm WarningMPXAnoka, Dakota, Goodhue, Hennepin, Ramsey, Washington34 min
Sep 20, 6:49 PM CDTTornado Warning Tornado observedMPXDakota, Goodhue, Rice41 min
Sep 20, 3:45 PM CDTSpecial Weather StatementMPXChippewa45 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.